West Virginia, 2003

Flooding in West Virginia, February 20 to 23, 2003

February 20 to 23, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy rain caused small stream and urban flooding across Mercer and Greenbrier counties on the 22nd and 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain caused small stream and urban flooding across Mercer and Greenbrier counties on the 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 20, 10:30 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 20, 10:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EST THU FEB 20 2003

WEAK FNT WHICH HAD BEEN MOVG THRU THE FA IS NOTHING MORE THAN A SFC
TROF. SFC HIGH PRS IS CENTERED OVER SRN OH/WV ATTM. NE SECTIOSN OF
THE FA HAVE CLEARED OUT FOR THE MOMENT...BUT WEAK OVERRUNNING
CLDINESS IS ALREADY SPREADING BACK NEWD FROM THE SW. THE NERN AREAS
WILL LIKELY SEE CLDS MOVE BACK IN...BUT WILL SEE MORE SUN THAN SW.
WILL PROB HAVE TO RECONFIGURE THE ZONE BREAKUPS A BIT AND RAISE MAX
TEMPS IN AREAS THAT WILL SEE MORE SUN. WILL ALSO TAKE SLIGHT CHC RW
OUT OF SERN CWA. NO OTHER CHANGES EXPECTED.

.RNK...
NC...NONE.
VA...FLOOD WATCH FOR FRIDAY NIGHT AND SATURDAY FOR ZONES
VAZ007...VAZ009.

WV...FLOOD WATCH FOR FRIDAY NIGHT AND SATURDAY FOR ZONES WVZ042>045.

06
Hazardous weather outlook, Feb 20, 2:45 AM EST, 8 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL SPREAD HEAVY RAIN INTO
THE REGION FRIDAY NIGHT AND SATURDAY. RAINFALL AMOUNTS OF BETWEEN 1
AND 3 INCHES COMBINED WITH RESIDUAL ICE MELT...COULD LEAD TO
FLOODING...ESPECIALLY OVER FAR SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA FRIDAY NIGHT AND SATURDAY. PLEASE SEE PRODUCTS WBCFFARNK
AND WBCESFRNK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

AS THE STRONG LOW PRESSURE SYSTEM EXITS SUNDAY...VERY STRONG
NORTHWEST WINDS WILL DEVELOP AS COLDER AIR RUSHES IN. WINDS OF 30 TO
50 MPH MAY OCCUR WITH HIGHER GUSTS ACROSS THE MOUNTAIN RIDGETOPS.
THIS MAY REQUIRE ADDITIONAL WIND ADVISORIES OR WARNINGS FOR LATER IN
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY NIGHT AND OVER THE WEEKEND
PENDING THE AMOUNT OF HEAVY RAIN THAT DOES MATERIALIZE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greenbrier

When
February 20, 11:00 AM EST to February 23, 3:00 PM EST
Where
Greenbrier forecast zone
Reported by
NEWSPAPER

Flood, Mercer

When
February 22, 12:00 PM EST to February 23, 3:00 AM EST
Where
Mercer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343901, 5343900.